Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 19, 2023

July 19, 2023 · NWS MPX · 19 events in 9 counties and zones

Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:47 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 19, 2:47 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Jul 19 2023

KEY MESSAGES:

- Through this evening scattered thunderstorms are likely, with
  severe thunderstorms possible. Main threat is large hail.

- A slow warming trend will be seen Friday into next week. The threat
  for excessive heat next week remains, although intensity and
  timing of the most intense heat have low confidence.

As of 2pm, we've seen two areas of convection develop, one to our
north and one to our southwest. The convection from Brainerd north
is occurring out ahead of a strong shortwave over eastern NoDak that
shows up well on satellite. The activity over southeast SoDak has
developed on the northern gradient of a pocket of very unstable air,
with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell.
This CAPE gradient angles southeast into northwest Iowa, so the bulk
of this activity will stay largely southwest of the MPX area. So
what do we have? Well, both low level and mid level water vapor
imagery shows a wedge of dry air between the northern shortwave and
southern instability, which is conveniently placed right over the
MPX area. In fact, with the help of downsloping winds, we've seen
Canby and Madison actually mix up into this drier air, where Madison
saw its temperature jump to 93 with the dewpoint drop to 46. For us,
the main question is how far south into southern MN does convection
build along the cold front that is crossing into MN from SoDak. Once
storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of
55 kts will support some spin with storms. Because of the expected
supercell storm mode, large hail is the main threat. But the veered
low level winds and dewpoint depressions around 20 degrees F make
for a very low tornado threat.

Behind this cold front, we'll see highs tomorrow get chopped back to
the 70s/low 80s, but after that, a gradual warming trend ensues that
goes into next week. That warming trend will be the result of the
heatwave current baking the southern Plains into the desert southwest
starting to spread across the Plains. We continue to live in a land
of uncertainty with the heat next week and the big sticking point is
the strength of the persistent troughing near Hudson Bay. This
trough is acting as a buffer to the northeast expansion of the heat.
We'll see temperatures near normal through the weekend, when low
level winds will be out of the W to NW. But on Monday, the NBM flips
those winds over to the south and this is when the heat starts to
build in. The NBM, which goes out 10 days (so through next
Saturday), shows highs at MSP getting above 90 from Monday through
next Saturday. How warm we get though will come down to two things,
how strong the influence from that Hudson trough can remain and the
potential for convection with weak shortwaves/fronts moving through
the northwest flow. There continues to be some impressive high end
potential by Wednesday/Thursday next week, with most EPS members
showing highs getting into the upper 90s/lower 100s, with dewpoints
likely climbing into at least the mid/upper 60s. So the potential
remains for us to see a hazardous stretch of heat, assuming we don't
get saved by any weak passing cold fronts.

As for precipitation chances after today, there are almost daily
pops in the evening, tied to a diurnal trend in heating/instability.
As we get into next week, the jet stream will be over us or just to
our north, so there are plenty of weak shortwaves topping the
ridge in the ensembles, which leads to the dull roar in pops from
our forecast. At this point, the only wave that has some semblance
of agreement in the modeling systems is one for Saturday.
Shear/forcing is weak for this wave, so it will be your hit and miss
(though let's be honest, it will be mostly miss) garden variety
storms. The precipitation outlook for the last week of July through
the first week of August is not a good thing to see given the
growing drought conditions across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Jul 19 2023

Biggest change with the TAFs is the delay in convective initiation.
This means storms will start farther east than originally forecast,
with MSP/RNH/EAU and possibly MKT the only airports in line for
possibly seeing TS. Given the forecast we're seeing from HREF
members with the scattered nature of storms, for locations with
precip mentioned, went with no more than a VCTS. Going into Thursday
morning, much of the guidance shows low level moisture increasing as
weak cold air advection overspreads the area, resulting in the
threat of MVFR cigs. It's a bit uncertain how widespread the low
clouds will be in the morning, but enough models are showing it
happening to include an MVFR cloud mention at STC/MSP/RNH/EAU.

KMSP...The TS potential at MSP early this evening is trending down,
but storms are still expected to develop near the Twin Cities metro.
Given current expectation, VCTS actually works best to cover the TS
chance MSP has at the moment. For the MVFR cigs, there are an awful
lot of models dropping cigs down into the 015-025 range 12z-16z Thu,
so included that possibility in the TAF. Current thinking is cigs
will actually remain pretty clear tonight, but as the sun comes up
and mixing begins, we'll quickly develop a stratocu field that will
go BKN at an MVFR level pretty quick before scattering out by the
afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.
SUN...VFR. Wind WNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...MPG
Hazardous weather outlook, Jul 19, 2:49 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jul 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible this afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazard is large hail, with a secondary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow warming trend will start Thursday through the weekend,
with excessive heat possible next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 3:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Wed Jul 19 2023

MNZ048-192145-
Pope MN-
407 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Pope County
through 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cyrus, or 10 miles east of Morris, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Starbuck around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4568 9574 4560 9516 4541 9526 4541 9536
      4555 9575 4567 9576
TIME...MOT...LOC 2107Z 287DEG 32KT 4560 9569

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 19, 3:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Wed Jul 19 2023

MNZ064-073-192200-
Yellow Medicine MN-Redwood MN-
417 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Redwood and
southeastern Yellow Medicine Counties through 500 PM CDT...

At 416 PM CDT, trained weather spotters reported a strong
thunderstorm near Cottonwood, or 10 miles northeast of Marshall,
moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters reported penny size hail near
         Cottonwood.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Echo around 435 PM CDT.

Other locations in the path of this storm include Redwood Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4464 9520 4460 9513 4439 9514 4448 9560
      4462 9561 4463 9563
TIME...MOT...LOC 2116Z 276DEG 38KT 4456 9566

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG

The radar

The Minneapolis radar (KMPX), 175 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pope

When
July 19, 3:25 PM CST to 3:30 PM CST
Where
Pope County, 2.13 mi SSW of Starbuck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -95.530

Hail, Stearns

When
July 19, 3:47 PM CST to 3:52 PM CST
Where
Stearns County, 3.12 mi NNE of Farming
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.560, -94.570

Hail, Stearns

When
July 19, 3:48 PM CST to 3:53 PM CST
Where
Stearns County, 2.76 mi S of Albany
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.590, -94.570

Thunderstorm Wind, Stearns

When
July 19, 4:15 PM CST
Where
Stearns County, 0.48 mi W of Richmond
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
45.450, -94.540

Thunderstorm Wind, Stearns

When
July 19, 4:26 PM CST to 4:31 PM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.460, -94.430

Six to eight inch diameter tree branches down.

Thunderstorm Wind, McLeod

When
July 19, 4:48 PM CST to 4:51 PM CST
Where
McLeod County, 3.02 mi WNW of Lester Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.890, -94.110

A downburst blew numerous trees down between Silver Lake and Lester Prairie.

Thunderstorm Wind, McLeod

When
July 19, 4:50 PM CST to 4:53 PM CST
Where
McLeod County, 0.85 mi NE of Lester Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.890, -94.040

A tree fell onto a home and made a hole in the roof.

Hail, Wright

When
July 19, 5:00 PM CST to 5:05 PM CST
Where
Wright County, 0.49 mi E of Waverly
Measured
1.75 in hail
Reported by
Public
Coordinates
45.070, -93.970

Thunderstorm Wind, Kandiyohi

When
July 19, 5:04 PM CST to 5:09 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
45.140, -94.780

Decaying thunderstorm caused a large tree to fall on an unoccupied vehicle in the city of Atwater. The photo was relayed by the emergency manager, and time was estimated from radar.

Hail, Wright

When
July 19, 5:12 PM CST to 5:17 PM CST
Where
Wright County, 2.29 mi SSE of Buffalo Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.140, -93.830

Thunderstorm Wind, Hennepin

When
July 19, 5:30 PM CST
Where
Hennepin County, 1.2 mi SE of Hamel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.040, -93.510

A large tree fell down, and the picture was relayed via social media.

Thunderstorm Wind, Hennepin

When
July 19, 5:32 PM CST to 5:35 PM CST
Where
Hennepin County, 2.39 mi NE of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.050, -93.430

Large tree branches were reported down.

Thunderstorm Wind, Hennepin

When
July 19, 5:33 PM CST to 5:36 PM CST
Where
Hennepin County, 2.07 mi WNW of Champlin
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
45.210, -93.440

Thunderstorm Wind, Hennepin

When
July 19, 5:40 PM CST to 5:43 PM CST
Where
Hennepin County, 0.98 mi W of Crystal
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.070, -93.400

A tree fell down. The image was recieved via social media.

Thunderstorm Wind, Hennepin

When
July 19, 5:40 PM CST to 5:45 PM CST
Where
Hennepin County, Crystal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.070, -93.350

The wind was measured at the Crystal airport.

Thunderstorm Wind, Washington

When
July 19, 5:55 PM CST to 6:00 PM CST
Where
Washington County, 0.85 mi SE of Mahtomedi
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.060, -92.960

A tree fell and blocked the road in Willernie.

Thunderstorm Wind, Washington

When
July 19, 5:55 PM CST to 6:00 PM CST
Where
Washington County, Willernie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.050, -92.980

A photo showed tree branches and a large tree down near Wedgewood Park.

Hail, Dakota

When
July 19, 6:52 PM CST to 6:57 PM CST
Where
Dakota County, 0.98 mi W of Inver Grove Heights
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.850, -93.050

Funnel Cloud, Carver

When
July 19, 8:14 PM CST to 8:15 PM CST
Where
Carver County, 2.4 mi SW of Chanhassen
Reported by
NWS Employee
Coordinates
44.850, -93.570

A funnel cloud came over the NWS Twin Cities office, followed by a wind gust of 48 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127246, 1127248, 1127249, 1127250, 1127251, 1127260, 1127263, 1127252, 1127253, 1127254, 1127255, 1127256, 1127257, 1127258, 1127259, 1127264, 1127265, 1127268, 1127269.